8 answers

How Long Will I Feel like This After Taking Prednisone?

I was prescribed and antibiotic, prednisone and flonase on August 2nd for sinus infection/chronic sinusitis/nasal polyps. I took the antibiotics for 10 days and didn't seem to have any problems with it. I was prescribed 65 - 10mg pills of prednisone to take over a 20 day period, on a strict schedule, tapering off like you're suppose to do on prednisone. Well, I took the last pill the morning of August 23rd (same day as my follow-up appt.), and I still fell awful! I'm weak, dizzy, lightheaded, nauseous, shaky, nervous, panicky, and it feels like my brain is moving in my head. I DON'T feel like myself at all. I've stayed away from caffeine, and I'm drinking lots of water/fluids, as well as eating and snacking often. This is on top of the puffy eyes with an occasional headache behind them, swollen belly, bloating, gas and constipation. I felt so bad Saturday night, I thought I was gonna have to go to the hospital. When I call the doctor's office, they say "to give it a couple of days". I've been told by family and friends that I'm going through withdrawals. How long will I feel like this? Is there anything I can do to make it better faster? I've taken prednisone before, but it was a small dosage taken in about 5 days, so I didn't really notice anything. Please help! This is a terrible feeling and the nurses at the doctor's office never really tell me anything. Any input is welcomed. Thank you. Oh, I want to add that the sinus infection and congestion is gone (nasal polyps still remain), so I'm feeling better in that matter.

What can I do next?

Featured Answers

What antibiotic were you taking? If it was Levaquin (commonly prescribed for chronic sinus infections) it can have long-lasting effects. It could be the prednisone, but if you were taking Levaquin, It is highly likely that is what is causing you to feel this way. Levaquin is a nasty drug with serious side effects. I hope you are back to feeling 100% soon.

1 mom found this helpful

More Answers

In rare cases people can develop prednisone psychosis. It happened to my sister. Watch for insomnia because that is the thing that will tip the crazy feeling into a psychotic break. Warn your family to be on the watch for strange behavior and to take you to the E.R. if your behavior becomes strange, because you may not be able to decipher reality or make sound judgments for yourself if it gets bad.

While my sister came to a few days latter she did end up with a 72 hour lock down hold in a psych ward of a hospital and scared our family to death. Though she was taken to the E.R three times, no one looked for or suspected prednizone psychosis because it is such a rare reaction. They kept sending her home. It was my husband (an M.D.) who recommended over the phone that they look into prednizone psychosis and bring it up at the next E.R. visit and he turned out to be right. Some people do not come out of the psychotic state for 6 months!!! My sister will never take prednisone for as long as she lives for any reason.

2 moms found this helpful

What antibiotic were you taking? If it was Levaquin (commonly prescribed for chronic sinus infections) it can have long-lasting effects. It could be the prednisone, but if you were taking Levaquin, It is highly likely that is what is causing you to feel this way. Levaquin is a nasty drug with serious side effects. I hope you are back to feeling 100% soon.

1 mom found this helpful

You know how when you turn your oven off, it's still hot?

Some drugs are done and done a few hours after taking them. (Some like nicotine 20 minutes after).

Others take days, weeks, and rarely even months to filter out.

Prednizone takes days. As in several. 3-6 usually on a short run (like 20 days is a fairly short run, these numbers would be different if you'd been on pred for 6mo or 2 years).

So, typically, after a short run... I count on 4-5 days (middle ground). And then there's "steroid rebound" for a few days (return of all symptoms) which is the ACTUAL withdrawal happening. And then your body levels out.

So count on about a week of feeling awful.

1 mom found this helpful

I had to take prednisone last year for poison ivy and it was terrible when I came off of it too. I suggest that you avoid anything that you might have had a slight sensitivity to in the past, because the suppressed immune reaction from the prednisone can come zinging back in full force once you stop it. For me, it was pineapple--in the past, I've always had a little tingling around my mouth when I eat it; but after the prednisone, I developed hives for the first time ever.
By all means, insist on getting checked out. I would expect the bad feelings to last for another 3 days at least.
I hope you feel better.

I felt exactly the same way after taking prednisone for a sinus infection. It lasted for a few days after I stopped taking it. I will never take it again unless absolutely necessary. My nephew had a diabetic episode triggered by taking steroids, so that is something to test for as well.

Sometimes you have to take matters into your own hands. If your doctor's nurses won't listen to you then I would be making an appointment with someone who can give me a second opinion and one that cared enough about what was going on-they sound too busy to deal with you or something. What are you supposed to go another week and yet another weekend of feeling like this? You could be dead by then-honey take matters into your own hands. Call back up there and DEMAND to be seen. If they won't take your business and health somewhere else. If you say you aren't feeling right-they need to at least check you out. I had a coworker go in complaining she felt bad. He shrugged it off as a virus. She told her husband good night and died in her sleep. Come to find out her Gallbladder needed to be removed and she would have been fine but the doctor overlooked it and she became septic and it killed her! Go get checked out-I'm not trying to scare you I'm just trying to make you understand that sometimes these doctors offices can't or won't understand until you DEMAND it of them. Make sure they know exactly how you are feeling from every single detail and don't take a shrug of the shoulder and pushing meds off on you. You have been on an antibiotic for 10 days and prednisone you should feel at least a little better not the same if not worse......

Sounds llike you feel from what you first went in for but are feeling different syptoms fom the predisone. It takes a while or all of it to get out of your system,from what I know there is no quick fix, because believe me if therewas I would be on it! I have been on predisone over a year and I hav one more week of tapering before I am comletely off. I hav ainded over 55 lbs! The puffiness in the face and will start t go away first, the other symptoms take a while, you might want to call another doctor to see if there is anything you can do to lessen the effect of the symptoms. When I was first on the hig doses my dc had given me anti anxiety meds.Good luck I can honestly say I understand. If you need t alk you are welcome to PM me!

Oh, I feel your pain! I was on prednisone 40 mg for 6 mos a few years ago. While steroids are great for what they treat, boy, are the side effects awful!!! I experienced similar symptoms once when I tried to taper my dose. I think your family is prob right on about the withdraw. Steroids suppress your adrenal glands. That is why you taper slowly so that your adrenals can kick back in. I think some people are more sensitive to it than others. I say go back to the dr. If your original doc won't help, go somewhere else. They may have to taper you more slowly. I hope you find some relief soon!

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.